Alert archive / Pennsylvania / Flood Watches in 2018
Flood Watch 2, NWS State College, PA
NWS State College, PA issued this flood watch at Jan 14, 2018, 7:48 AM EST for 5 counties in Pennsylvania. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2018, 7:48 AM EST (12:48 UTC)
- Expired
- Jan 15, 2018, 6:48 AM EST
- In force
- 23 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 127 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WGUS61 KCTP 141248 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 748 AM EST Sun Jan 14 2018 PAZ056-057-063-065-066-151200- /O.NEW.KCTP.FA.A.0002.180114T1248Z-180115T1200Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Dauphin-Cumberland-York-Lancaster- Including the cities of Newport, Harrisburg, Hershey, Carlisle, York, and Lancaster 748 AM EST Sun Jan 14 2018 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... The National Weather Service in State College has issued a * Flood Watch for areas along the Susquehanna River over a portion of central Pennsylvania, including the following areas, Cumberland, Dauphin, Lancaster, Perry, and York. * Through Monday morning * Ice is beginning to move on the Susquehanna River. Ice jams are possible and may result in local flooding at points where they potentially form along the Susquehanna River over the next 24 hours. * Ice jam formation can cause rapid rises in rivers and streams leading to flooding. If you live in an area that is prone to ice jam flooding, be prepared to take quick action in the event of an ice jam flood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep an eye on area waterways and be alert for ice jam formation and potential flooding. Review flood safety and preparedness information at weather.gov/flood. && $$ DEVOIR
1 follow-up statement
924 WGUS61 KCTP 151148 FFACTP Flood Watch National Weather Service State College PA 648 AM EST Mon Jan 15 2018 PAZ056-057-063-065-066-151300- /O.CAN.KCTP.FA.A.0002.000000T0000Z-180115T1200Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry-Dauphin-Cumberland-York-Lancaster- Including the cities of Newport, Harrisburg, Hershey, Carlisle, York, and Lancaster 648 AM EST Mon Jan 15 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for the Susquehanna River has been cancelled. River levels area receding this morning and the threat of ice jams has diminished. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Jan 14, 7:23 AM EST, 25 minutes earlier.
Area forecast discussion, Jan 14, 7:23 AM EST, 25 minutes before
Area Forecast Discussion National Weather Service State College PA 723 AM EST Sun Jan 14 2018 .SYNOPSIS... A deep cold upper level trough will swing through the region this weekend into the middle of next week. This feature will lift out by the end of next week and be replaced by a building upper ridge over the east coast by next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Cold, dry air mass settling into Pa this morning. Despite low inversion heights, patchy stratocu and a few flurries still noted downwind of the lakes across parts of the Allegheny Plateau and mountains of northeast Pa. Interesting to note the limited moisture flux from mostly frozen Lake Erie. Arrival of high pressure and falling inversion heights should cause stratocu to dwindle over all but Warren County by later today. Based on current observations and near term wind forecast, it looks like only the highest ridgetops of the Alleghenies will see wind chills of -15 or lower. However, will make no changes at this point to the advisory, which lasts through 15Z. Fair and cold weather expected today with surface high directly over the state. Despite abundant sunshine over most of the area, temperatures will remain well below seasonal averages. Mixing down ensemble mean 925mb temps of around -15C translates to expected maxes from the teens over the Allegheny Plateau, to the low 20s across the Susq Valley. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Another very cold night is in store for the area with favorable conditions for radiational cooling beneath surface high. Models do indicate some cirrus spreading into the state ahead of a shortwave lifting northeast up the Appalachians. However, light wind and snow cover should allow readings to fall to around -5F over the northern mountains. Wind chills may again approach -15F along the ridgetops of northern Pa, but most locations should remain sub-advisory. An Alberta Clipper will swing southeast across the lower Grt Lks Monday, spreading increasing cloud cover into the state and perhaps a bit of light snow across the northwest counties during the afternoon. Readings are expected to moderate a bit Monday in WAA regime ahead of clipper, but thickening cloud cover will temper the warm up. NBM/SuperBlend indicating highs in the 20s. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Med range guidance showing a weakening clipper tracking across the eastern Grt Lks Monday night, a track unfavorable for much snow in central Pa. Weak WAA, combined with orographic enhancement, may produce up to an inch across the northern/western mountains Mon Night, with little further east. However, a weak secondary low tracking from the southern Appalachians to the Mid Atlantic coast, combined with frontogenetic forcing resulting from jet streak entrance circulation, could potentially produce a couple of inches across our southeast counties Tuesday/Tuesday night. A reinforcing shot of cold air will work into the region by Wednesday, as deep upper trough swings through the region. Surface ridging over the area indicates there will be very limited lake effect activity, and mostly sunny skies east of the mountains Wed/Thursday. 00Z NAEFS and ECENS continue to advertise a pattern change by late in the forecast period, with upper trough lifting out and an anomalous upper ridge building over the eastern conus by next weekend. Return southwest flow and above normal temperatures appear very likely by next weekend, as surface high passes off the east coast and anomalous 850 temps surge into the region. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... Reinforcing shot of cold air will bring breezy NW winds this morning and a period of MVFR cigs in KJST and KBFD this morning. Otherwise, generally VFR conds are expected through the period as high pressure builds into the region. Outlook... Mon...PM light snow poss west. PM low cigs poss east. Tue...Morning snow ending. Becoming VFR south and east, lingering snow showers and restrictions over the mountains. Wed...Mainly VFR, but brief reductions in vsby and cigs possible across the Northern and Western mtns as a result of isolated snow showers. Thu...Mainly VFR. && .HYDROLOGY... Complicated hydrology going on across the CWA. The rain from the last couple days is making its way through the river systems. There has been lots of ice movement and there are still active ice jams across some of the area and anyone near rivers and streams should monitor levels closely. With the cold temperatures water will begin refreezing which should lock up shortly. Exception to all this is along the lower Susquehanna. Will be watching a significant rise move downstream towards Harrisburg tonight and Sunday. Expect flows to rapidly increase which will begin moving some of the ice. Fortunately water levels are low and it will take quite a bit of water to produce flooding from any ice jams but this area will be monitored closely. It will certainly be interesting to watch the ice move through the city tomorrow. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until 10 AM EST this morning for PAZ005- 006-010>012-017-018-024-033-037-041-042. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Ceru/Gartner HYDROLOGY...
Hazardous weather outlook, Jan 14, 6:02 AM EST, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 602 AM EST Sun Jan 14 2018 PAZ004-019-025>028-034>036-045-046-049>053-056>059-063>066-151115- Warren-Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford- Fulton-Franklin-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 602 AM EST Sun Jan 14 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010>012-017-018-024-033-037-041-042-151115- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- 602 AM EST Sun Jan 14 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flood Watches in Pennsylvania, 2018Every flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.